Saturday December 20th 2014

Hydrocodone withdrawal side effects

Hydrocodone withdrawal side effects

Headache. Anxiety. Extreme body pain. Hot and cold flashes. Achiness.

Normal signs of a typical hydrocodone detox? Or possible signs that withdrawal treatment needs to be adjusted? We review the differences between typical signs of hydrocodone withdrawal versus hydrocodone withdrawal side effects here.

Hydrocodone withdrawal: Symptoms vs. side effects

During withdrawal, it may be difficult to tell the difference between normal symptoms and side effects of treatment. This is because medications which are given to help ease symptoms can cause new or additional symptoms on top of the withdrawal. So how can you tell the difference between the two?

Well, you need the help of a doctor.

Medical detox staff are in charge of prescribing, administering and monitoring medications used during detox. Staff members should meet with you a few hours after you take your first dose of any medication used to assist your detox, and then regularly for a week or two after that. These meetings are to make sure the medication is working, that side effects are not too uncomfortable, and that you are taking medication exactly as told. If detox meds are not working as expected, doctors can adjust the dose up or down or prescribe a different medication. Symptoms similar to withdrawal may manifest as your doctor makes adjustments to dosing or medication types.

Expected symptoms during hydrocodone withdrawal

  • anxiety or nervousness
  • diarrhea
  • muscle aches and pains
  • sleep problems
  • stomach pain, nausea, or vomiting
  • sweating more than normal
  • weakness
  • yawning

Side effects of hydrocodone withdrawal medications

Most hydrocodone withdrawal medications address the symptoms of withdrawal themselves and are used in the first 7-10 days of acute detoxification. Doctors expect the medications to make withdrawal more comfortable and for side effects to be minimal. Here’s a brief look at common medications and their uses.

Buprenorphine – occupies opiate nerve receptors where hydrocodone used to bind, managing cravings

Clonidine – controls autonomic symptoms of withdrawal such as restlessness, sweating, runny nose and watery eyes and shortens withdrawal duration

Dicyclomine hydrochloride – used to treat abdominal cramps and cramping

Diphenoxylate – used to treat diarrhea

Hydroxyzine – basic relief from most of the symptoms associated with opioid withdrawal, but especially nausea and vomiting

Loperamide – used to treat diarrhea

Methadone – blocks withdrawal symptoms

Methocarbamol – used to treat muscle cramps and joint pain

Promethazine – used to treat nausea and vomiting

Trazodone – used to treat depression and anxiety

But keep in mind that some medications used during hydrocodone withdrawal such as methadone can cause drowsiness and other central nervous system effects. If drowsiness is present, you should avoid operating motor vehicles. And if drowsiness continues to be a problem, your doctor may adjust dose levels. Other minor side effects include sleep problems, dry mouth and upset stomach.

You’ll know that you’ve found the right medication during hydrocodone withdrawal when you feel normal, experience minor or no side effects, do not feel withdrawal, and have hydrocodone cravings under control. Until then, some of the most common side effects of hydrocodone withdrawal medications include:

  • drowsiness
  • sleep problems
  • upset stomach

Questions about hydrocodone withdrawal side effects

Do you still have questions about the side effects of hydrocodone withdrawal? Or maybe you’re wondering about hydrocodone drug test times and how long hydrocodone stays in your system after withdrawal.  Please ask us here. we invite your questions, feedback and comments. And will either find you an answer or refer you to an expert if you ask!

Reference sources: Medication-Assisted Treatment for Opioid Addiction
End of Life Palliative education Resource Center from the Medical College of Wisconsin topic on opioid withdrawal
Hydroxyzine for the Treatment of Acute Opioid Withdrawal: A 20-Year Clinical Experience
Harvard Medical School topic on Treating Opiate Addiction
Federation of Texas Psychiatry:  Office based opioid withdrawal techniques

 

Leave a Reply

8 Responses to “Hydrocodone withdrawal side effects
Christina
5:54 pm November 27th, 2011

I am on my second day of cold turkey detox off of vicodin. This time I had been taking about 6 a day for 2 & 1/2 months. Before that I hadn’t taken it since 2007. I was on Suboxone for several years and got myself off that. That was hell. Anyway, the first day of vicodin detox was uncomfortable. Shakes, hot, cold, stomach pains, trouble sleeping. Today, I feel alot better. Do you think it was because I was only on it for a couple months? How long do I have to wait until I know all this medicine is out of my system? I want to feel healthy again and make my family proud finally.

5:50 am November 28th, 2011

Hi Christina. Thanks for your question. And congratulations on your decision to get clean. Check out this information on the half-life and detection time for hydrocodone, the main ingredient in Vicodin. http://prescription-drug.addictionblog.org/how-long-does-hydrocodone-stay-in-your-system/ Withdrawal begins 6-12 hours after last dose, which seems to match your description. If you are feeling better 2 days later, thank your stars and seek support and help for long term abstinence from support groups like NA, SOS, SMART Recovery or LifeRing. Also, you may want to consult with an addiction specialist, like a doctor who supervises detox to seek advice on what to do next or how to support a full Vicodin detox (vitamins, supplements, nutrition etc.)

Does this help?

Gina
7:12 pm August 21st, 2012

I have fibromyalgia, and had been on hydrocodone 7.5/500 for 8 years. From 2004 to 2009, I was taking 4 a day. From 2009-present, I was taking 2 1/2 a day. My doctor took me off of it with no warning because of a local doctor losing his license due to too much narcotic prescribing. I got no help- no meds for the withdrawal, and nothing to replace it with for the pain. Nobody in my town is of any help. I’m on Day 4 of no pills at all. I tapered 1/2 a pill down a week at a time. My withdrawal is still bad- shakes, horrible anxiety-it feels like I can’t breathe all of the time (mini panic attacks). My fibro pain is so much worse. It’s taking my mobility away. How long until this stops? Is the anxiety going to stick around for months afterward? Is my pain going to stay this bad? Thanks for your help.

7:02 pm September 5th, 2012

Hi Gina. Wow. That sounds like a big adjustment. The worst of opioid withdrawal symptoms tend to peak and then resolve around 72 hours of your last dose. Intense symptoms can last a week or more, but you should be feeling much better after by 21 days after your last hydrocodone dose. Long term use of hydrocodone can manifest protracted withdrawal symptoms which linger for months afterwards…check out this data sheet for more information:

http://kap.samhsa.gov/products/manuals/advisory/pdfs/SATA_Protracted_Withdrawal.pdf

However, you are probably most interested in addressing the more long-term situation of fibromyalgia. Have you considered looking to find a patient advocate? Many hospitals or universities support patient advocacy and have centers where you can find help.

Gina
9:27 pm September 5th, 2012

Hi, thanks for responding. I read the article, and it’s very disheartening. I don’t know if I can deal with this for months. I have been clean now for 19 days. I flushed the rest of the pills a few days ago. I have spoken with all 3 of my doctors and was told nothing could be done. I was given Buspar, which I haven’t started yet. I was also given Savella. I don’t know which to take. I’ve heard that antidepressants can make anxiety worse. I got nothing for the fibromyalgia pain. “Just learn to live with it” is what I was told. I’m going to NYC in a month for the first time alone,and am afraid of what’s going to happen. What is a patient advocate? I’m not sure if this town has anything like that.

11:00 am September 6th, 2012

Hi again, Gina. A patient advocate acts as a liaison between patients and Health Care Providers to help improve or maintain a high quality of health care. Patient advocates also promote and protect the rights of patients, frequently through a legal process. Check out the Patient Advocate Foundation and the National Patient Advocate Foundation for more information on national and local advocates in your area.

jeanneingrapevine
4:21 pm July 17th, 2014

My husband was inpatient for detox coming of hydrocodone and is now home and having a lot of nausea and stomach cramps. I called the hospital he was in and they couldn’t help. I called our regular doctor and she said maybe to go to ER. Is this a fairly normal reaction because he was off the drug substitute they gave him in the hospital for 2 1/2 days before was released. Any help would be appreciated

Ivana @ Addiction Blog
8:17 am July 29th, 2014

Hi Jeanne. It’s hard to tell exactly what caused the nausea and stomach cramps without proper examination. Did you go to the ER? How’s he doing now?

Leave a Reply